Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Goodland, KS

July 2, 2000Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2000, 5:06 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 5:06 PM CDT (22:06 UTC)
Expired
Jul 2, 2000, 6:00 PM CDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:31 PM CDTHail 0.75Hoxie, KS
Jul 2, 5:55 PM CDTHail 1Grainfield, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 022226 COR
SVRGLD
KSC063-179-022300-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED...CORRECTED SPELLING
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS
  SOUTHERN SHERIDAN COUNTY IN NORTHWEST KANSAS

* UNTIL 600 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SEVERE THUNDERSTORMS 7 MILES WEST OF GOVE AND ABOUT 10 MILES       
  SOUTH OF HOXIE...MOVING NORTHEAST AT 15 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOVE AT 515 PM CDT
  ANGELUS...GRINNELL AT 520 PM CDT
  GRAINFIELD AT 535 PM CDT
  PARK AT 545 PM CDT
  QUINTER AT 550 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...THE MONUMENT ROCKS.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

BULLER

LAT...LON 3870 10082 3871 10015 3932 10015 3931 10072

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:29 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 2, 3:29 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN JUL 2 2000

...CHALLENGES ARE PRECIP CHANCES S TONIGHT AND POPS LATE MON/MON
NIGHT...

BOUNDARY MOVED ALMOST ALL THE WAY THRU THE CWA FROM NNW TO SSE THIS AM.
NOW NEARLY STATIONARY ALONG LINE FROM NEAR TRIBUNE TO NEAR HILL
CITY. ACTING AS A FOCUS FOR DEVELOPING SHOWERS AND THUNDERSTORMS.
OTHERWISE CWA MOSTLY CLEAR AND HOT.

ETA TODAY AGAIN LOOKED BEST AT INITIALIZATION MOST NOTICEABLY WITH
RESPECT TO REPRESENTING S/WS ALONG NORTHERN PERIPHERY OF SOUTHERN
UPPER HIGH. AT SFC ALL MODELS SIMILAR AND DENOTE NOT MUCH CHANGE IN
PRESSURE PATTERNS FOR NEXT FEW DAYS. WILL GO WITH ETA.

THINK THUNDERSTORMS TO SOUTH WILL MOVE SLOWLY E AND NOT AMOUNT TO A
WHOLE LOT AS UPPER RIDGE HOT AND NEAR MAX INTENSITY. BOUNDARY SEEMS
TO BE SIGNIFICANT TRIGGER. TONIGHT WILL GO WITH ISOLATED IN SOUTH TO
EAST EXTREMITIES OF CWA WITH ACTIVITY SHORT-LIVED INTO EVENING.

MON APPEARS TO HAVE CHANGED. ALSO SEVERAL ANSWERS FROM THE DIFFERENT
MODELS. AVN KEEPS IT VERY WARM ALOFT WITH LITTLE OR NO CHANCE FOR
PRECIP. ETA AND NGM (TO WHICH I LEAN) BRING INTENSIFYING 70H TROUGH
UP WEST SIDE OF CWA AND TAKE VORT MAX SLOWLY ACROSS CWA DURING THE
NIGHT. AM GOING WITH INCREASING CLOUDINESS DURING DAY WITH HIGH
TEMPS NEAR NOON/EARLY AFTERNOON AND POPS BEGINNING IN SW EARLY PM.
POPS 30 PERCENT IN WEST DURING AFTERNOON AND DECREASING IN EVENING
WITH POPS MAXING AT 40 PERCENT IN CEN AND EAST DURING THE NIGHT. FEW
TSRAS MAY HANG ON IN EAST IN EARLY MORNING ON THE 4TH BEFORE
STABILITY RE-ESTABLISHES ITSELF. TEMPS NEAR GUID.

TUE SEE MUCH LESS CLOUDINESS AND DRYING WITH SOME CHANCE TSRAS IN
WEST LATE IN DAY AS ANOTHER (WEAKER) VORT MOVES NE IN SW FLOW.
HOTTER AGAIN ON TUES...BUT WITH VERY LITTLE CHANGE IN TEMPS ACROSS
THE PD.

IN EXTENDED WILL KEEP SAME AND ADD FRI AS DRY AND HOTTER AGAIN AS
BOTH ECM AND MRF STILL SHOW LARGE UPPER HIGH BUILDING OVER CEN PART
OF COUNTRY.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jul 2, 11:45 AM CDT, 5 hours 21 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN JUL 2 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...

A WEAK TROUGH OF LOW PRESSURE ACROSS FAR WESTERN KANSAS WILL CONTINUE
TO MOVE TO THE EAST. A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE
WILL MAINTAIN MOSTLY SUNNY AND HOT WEATHER ACROSS MUCH OF THE
TRISTATE REGION TODAY. HOWEVER ISOLATED THUNDERSTORMS MAY
DEVELOP BY LATE AFTERNOON INTO EVENING AHEAD OF THE WEAK TROUGH.
THUNDERSTORM DEVELOPMENT SHOULD GENERALLY BE EAST OF A NORTON TO
TRIBUNE KANSAS LINE. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED
TO BECOME SEVERE.

LAMMERS
Local storm report, Jul 2, 4:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT SUN JUL 02 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    10 WSW LEOTI              KS   .75 INCH HAIL
07/02/00   WICHITA                        REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Jul 2, 4:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT SUN JUL 02 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    2 N SELKIRK               KS   1 INCH HAIL
07/02/00   WICHITA                        REPORTED BY PUBLIC.

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:44 PM CDTSevere Thunderstorm WarningGLDGreeley46 min
Jul 2, 4:07 PM CDTSevere Thunderstorm WarningGLDWichita53 min
Jul 2, 4:59 PM CDTSevere Thunderstorm WarningGLDLogan61 min
Jul 2, 6:08 PM CDTSevere Thunderstorm WarningGLDGove52 min
Jul 2, 6:37 PM CDTSevere Thunderstorm WarningGLDSheridan38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.